Wisconsin, 2020

Hail in Wisconsin, April 7, 2020

April 7, 2020 · NWS DLH · 2 events in 2 counties and zones

A few thunderstorms developed ahead of a weak cold front the evening of the 7th. With cold air aloft in place, marginally severe hail was able to form and reach the ground in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few thunderstorms developed ahead of a weak cold front the evening of the 7th. With cold air aloft in place, marginally severe hail was able to form and reach the ground in a few spots. Most of the hail was under an inch, but a few stones to one inch in diameter were reported in Spooner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 7, 5:37 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 7, 5:37 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
637 AM CDT Tue Apr 7 2020

.UPDATE...
Issued at 637 AM CDT Tue Apr 7 2020

Updated for the 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 325 AM CDT Tue Apr 7 2020

The main story this morning is the showers and thunderstorms
moving across the Northland from west to east. These are
associated with mid-level warm air advection and upper-level
short waves providing for some elevated instability. Generally,
storms have been pretty tame, producing some heavy rain and
thunder/lightning. However, there have been a few isolated strong
storms to the southwest that may be partially supported by lift
from the left entrance region of a ~300-mb jet max. As they
progress east this morning, there is potential for an isolated
strong to severe thunderstorm to affect central Minnesota, mainly
the Brainerd Lakes region. Due to the elevated nature of these
storms, the primary threat will be for some isolated large hail in
any larger storms that develop this morning.

Later this afternoon, skies will clear out from west to east as a
weak cold front brings in drier air. Despite the front,
temperatures will likely warm up quite nicely this afternoon with
the warm air mass still in place and skies becoming at least
partly sunny. 50s are expected for most of the region with some
60s in east-central Minnesota and northwestern Wisconsin.

Tonight, surface high pressure moves in from the west, keeping
skies mostly clear to start out the night. However, an upper level
trough coupled with a secondary cold front will swing through
early Wednesday morning. This will bring increasing clouds and
perhaps some isolated showers of light rain or snow.

Winds will become a bit breezy on Wednesday due to a tight post-
frontal pressure gradient with northwesterly flow. There could
also be some light wraparound showers in the afternoon,
especially across the International Border and Arrowhead closer to
a surface low in Canada. Highs will reach the 40s for most areas
Wednesday with perhaps some low 50s in northwest Wisconsin.

.LONG TERM...(Wednesday night through Monday)
Issued at 325 AM CDT Tue Apr 7 2020

The period from Wednesday night into Friday night will feature a mix
of dry periods with generally low chances for precipitation. Highs
will start out a few degrees below normal then warm to normal for
Friday and Saturday before cooling again Sunday/Monday.

Cooler air will combine with cyclonic flow and a couple of
shortwaves to produce chances for light rain and snow, mainly snow
overnight and rain or a light mix during the day, Wednesday night
into Thursday over portions of the Northland. Little snow
accumulation is expected. Thursday will be breezy with steep
low level lapse rates helping to produce gusts of 25 to 35 mph.

High pressure will build in Thursday night into Friday bringing a
dry period to the region. The high will move off Friday night and
although we currently bring POPs back into the forecast the
ECMWF/GFS are trending dryer into Friday night. A stronger shortwave
will ride along or just north of the International Border on
Saturday but a trough and cold front will still move through the
region bringing a chance for light snow or rain. Any precipitation
amounts should be light into Saturday. Cooler air will result behind
the cold front and a deeper upper trough will arrive Saturday night
into Sunday. There are some model differences during this time with
both the timing of the upper trough and how they handle a southern
wave and area of low pressure. The ECMWF has a large area of low
pressure centered well south of the area Sunday but its impacts
reach well north. For now we do have a low chance for snow and rain
Sunday but if the ECMWF solution ends up verifying, chances will
have to be increased. Highs Sunday into Monday will be from the mid
thirties to lower forties.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 637 AM CDT Tue Apr 7 2020

An area of low pressure and frontal boundary were moving through
the Northland this morning and instability has built north into
the region. Areas of light rain and thunderstorms were occurring
and a few strong storms will be possible this morning with hail
the main threat. Conditions varied widely across the region from
VFR to IFR but we expect IFR or low MVFR to prevail into the
morning with ceilings lifting and becoming scattered in spots from
west to east today. There will also be some fog in spots,
especially across the south. A period of gusty west/northwest
winds will occur this afternoon, especially over northern
Minnesota. A weak area of high pressure will develop behind the
departing front and an area of low pressure but it will be short
lived as another cold front and area of low pressure will move
through tonight. There could be some light precipitation in spots
but coverage is expected to be limited. Mostly VFR ceilings are
also expected tonight where they form.

&&

.MARINE...
Issued at 325 AM CDT Tue Apr 7 2020

An area of low pressure and frontal boundary will move through the
region with high pressure building in briefly tonight. Winds will
start out easterly this morning and be from 10 to around 15 knots
from the Twin Ports and up along the North Shore. Thunderstorms will
also continue to move across the lake through late morning and could
produce locally higher winds and waves. The gradient will weaken
through the day and winds will decrease and become variable for a
time before they become westerly later this afternoon. The westerly
winds will continue tonight and be less than 10 knots for most
areas. Westerly winds will then increase through the day Wednesday
and continue to be strong into Thursday as they veer to northwest.
Gusts of 20 to 30 knots can be expected with the strongest winds
occurring late Wednesday night into Thursday. Conditions will likely
become hazardous for small craft from Wednesday afternoon into
Thursday with the highest waves along the South Shore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  34  46  27 /  70  10  10  10
INL  53  30  43  22 /  50  10  20  20
BRD  61  36  48  27 /  30  10  20   0
HYR  61  36  52  28 /  70  10  10   0
ASX  56  35  50  29 /  70  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Melde
SHORT TERM...JDS
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Apr 7, 3:24 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Duluth MN
424 AM CDT Tue Apr 7 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-080930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
424 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected for parts of the Northland
this morning. Isolated strong to severe storms containing large
hail are possible in central Minnesota, including the Brainerd
Lakes area. Showers and thunderstorms will remain possible across
the Arrowhead and northwest Wisconsin this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Area rivers and streams will rise or remain elevated through the
week due to snowmelt and periodic chances for more rain. Flooding
will continue along the Mississippi River at Aitkin and Fort Ripley
through the week and other rivers and streams may experience some
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-080930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
424 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning across Lake
Superior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A period of strong west to northwest winds is expected to develop
late Wednesday and last into Thursday evening. Conditions will
likely become hazardous for small craft during this time.

Melde/JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Apr 7, 6:00 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
700 AM CDT Tue Apr 7 2020

MNZ019-026-035>038-071230-
Central St. Louis-Northern Aitkin-Pine-Carlton/South St. Louis-South
Itasca-South Aitkin-
700 AM CDT Tue Apr 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
SOUTHEASTERN AITKIN...NORTHWESTERN PINE...SOUTHWESTERN ST. LOUIS AND
CARLTON COUNTIES...

At 659 AM CDT, strong thunderstorms were along a line extending from
6 miles northeast of Swan River, to near Floodwood, to 6 miles
northwest of McGrath, and moving east at 45 mph.

Wind gusts up to 30 mph, dime size hail, and occasional cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Cloquet, Mille Lacs Lake, Big Sandy Lake, Sandstone, Scanlon, Swan
River, Mahtowa, Barnum, Floodwood, Cotton, Willow River, McGregor,
Malmo, Cromwell, Rutledge, Kettle River, Toivola, Brookston,
Meadowlands, and Tamarack.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4607 9305 4616 9306 4616 9343 4625 9343
      4624 9379 4688 9315 4722 9327 4733 9255
      4690 9227 4604 9291
TIME...MOT...LOC 1159Z 265DEG 38KT 4716 9312 4688 9298 4633 9335

Melde
Special weather statement, Apr 7, 6:26 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
726 AM CDT Tue Apr 7 2020

MNZ036>038-WIZ006-071300-
Pine-Carlton/South St. Louis-South Aitkin-Burnett-
726 AM CDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
PINE...SOUTHERN CARLTON AND CENTRAL BURNETT COUNTIES...

At 723 AM CDT, strong thunderstorms were clustered 9 miles southwest
of Rutledge, or 13 miles northwest of Hinckley, moving east at 50
mph.

Half inch hail and wind gusts to 30 mph are possible with these
storms. In addition, these storms may produce hail accumulations up
to 1/2 inch.

Locations impacted include...
Pine City, Hinckley, Sandstone, Barnum, Mahtowa, Willow River, Askov,
Rutledge, Holyoke, Kettle River, Brook Park, Bruno, McGrath,
Henriette, Duxbury, Nemadji, Danbury, Sturgeon Lake, Finlayson, and
Pleasant Valley.

LAT...LON 4586 9314 4598 9315 4598 9305 4616 9305
      4616 9343 4624 9343 4625 9348 4652 9348
      4657 9236 4584 9239
TIME...MOT...LOC 1223Z 249DEG 41KT 4620 9305

JDS
Local storm report, Apr 7, 6:28 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             4 W HINCKLEY            46.02N 93.01W
04/07/2020  E0.25 INCH       PINE               MN   TRAINED SPOTTER

&&

MELDE
Special weather statement, Apr 7, 6:32 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
732 AM CDT Tue Apr 7 2020

MNZ019-020-037-WIZ001-071300-
Central St. Louis-Southern Lake/North Shore-Carlton/South St.
Louis-Douglas-
732 AM CDT Tue Apr 7 2020

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...

At 732 AM CDT, strong thunderstorms were along a line extending from
near Cherry, to near Cotton, to near Cloquet, and moving east at 40
mph.

Pea size hail and occasional cloud to ground lightning can be
expected with these storms.

Locations impacted include...
Duluth, Superior, Hibbing, Cloquet, Hermantown, Virginia, Eveleth,
Proctor, Mountain Iron, Gilbert, Scanlon, Biwabik, Carlton, Cherry,
Cotton, Oliver, Thomson, Brookston, Boulder Lake, and Wisconsin
Point.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4760 9236 4718 9188 4681 9196 4678 9203
      4673 9198 4663 9200 4664 9267 4709 9266
      4740 9297
TIME...MOT...LOC 1232Z 261DEG 33KT 4735 9278 4713 9249 4672 9258

Melde
Local storm report, Apr 7, 6:44 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
744 AM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     HAIL             BAXTER                  46.34N 94.28W
04/07/2020  M1.25 INCH       CROW WING          MN   PUBLIC

            1 TO 1.25 INCH HAIL. REPORT RECEIVED VIA
            FACEBOOK WITH PHOTO.

&&

JDS
Special weather statement, Apr 7, 7:20 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
820 AM CDT Tue Apr 7 2020

WIZ001-002-006>008-071345-
Douglas-Bayfield-Sawyer-Washburn-Burnett-
820 AM CDT Tue Apr 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BAYFIELD...SOUTHEASTERN DOUGLAS...WASHBURN...SOUTHEASTERN BURNETT AND
NORTHWESTERN SAWYER COUNTIES...

At 819 AM CDT, strong thunderstorms were along a line extending from
near Wascott, to 8 miles northwest of Spooner, to 6 miles southwest
of Hertel, and moving east at 50 mph.

Wind gusts up to 55 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Spooner, Wascott and Minong around 825 AM CDT.
  Trego around 830 AM CDT.
  Shell Lake around 840 AM CDT.
  Cable, Stone Lake and Seeley around 845 AM CDT.

Other locations impacted by these storms include Reserve, Spooner
Lake, Northwoods Beach, Mckenzie Lake, Minong Flowage, Edgewater,
Little Sissabagama Lake, Springbrook, Birch Island Lake and Lampson.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4570 9216 4573 9216 4573 9230 4576 9246
      4595 9217 4622 9201 4625 9105 4587 9123
      4564 9157 4563 9185
TIME...MOT...LOC 1319Z 274DEG 45KT 4616 9189 4592 9200 4574 9226

JTS

The radar

The Duluth radar (KDLH), 114 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Burnett

When
April 7, 7:24 AM CST to 7:26 AM CST
Where
Burnett County, 1.19 mi SW of Hertel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.810, -92.200

Hail, Washburn

When
April 7, 7:35 AM CST to 7:38 AM CST
Where
Washburn County, 0.84 mi SE of Spooner
Measured
1 in hail
Reported by
Public
Coordinates
45.820, -91.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882024, 882026.